Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Goodland, KS

April 26, 2016Sheridan County, Kansas

NWS Goodland, KS issued this special weather statement at Apr 26, 2016, 11:21 PM CDT for Sheridan County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2016, 11:21 PM CDT (04:21 UTC)
Expired
Apr 26, 2016, 11:45 PM CDT
In force
24 min
Issued by
NWS Goodland, KS

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS83 KGLD 270421
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 PM CDT TUE APR 26 2016
 
KSZ014-015-270445-
THOMAS KS-SHERIDAN KS-
1121 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 1145 PM CDT...

AT 1121 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REXFORD...OR 15 MILES NORTHWEST OF HOXIE...MOVING WEST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REXFORD AND SELDEN. 

LAT...LON 3942 10059 3943 10087 3957 10078 3957 10056
TIME...MOT...LOC 0421Z 098DEG 14KT 3948 10068 

$$

DR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Apr 26, 7:40 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 26, 7:40 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT TUE APR 26 2016

.UPDATE...
ISSUED AT 633 PM MDT TUE APR 26 2016

ADJUSTED TIMING OF CURRENT THUNDERSTORM COVERAGE DURING THE EARLY
EVENING PERIOD TO MATCH CURRENT TRENDS...AND INCREASED POPS TO
LIKELY CATEGORY FOR LATER TONIGHT WHEN SHOWER/ISO-T CLUSTER
DEVELOPS NEAR H5/H7 LOW CENTER AND TRACKS OVER OUR CWA. BASED ON
RAP ANALYSIS MU CAPE 1500-2000 J/KG AND BULK EFFECTIVE SHEER IN
EXCESS OF 50 KT ALONG AND NORTH OF MESO-LOW/STALLED FRONTAL ZONE
WILL CONTINUE TO SUPPORT A THREAT FOR LARGE HAIL/DAMAGING WINDS
ACROSS THE NORTHERN HALF OF OUR CWA THIS EVENING WITH
THUNDERSTORMS THAT DEVELOP. TO THIS POINT UPDRAFTS HAVE TENDED TO
BE MARGINAL (AT BEST) SO FAR...BUT ENVIRONMENT COULD SUPPORT A
FEW SEVERE STORMS AT LEAST FOR THE NEXT FEW HOURS. COVERAGE IS
ALSO STILL AN ISSUE DURING PERIOD OF BEST SEVERE PARAMETERS AND
AS COVERAGE INCREASES INSTABILITY SHOULD RAPIDLY DIMINISH (LATER
THIS EVENING) AS COLD FRONT PUSHES EAST.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 140 PM MDT TUE APR 26 2016

AS OF 2 PM CDT...1 PM MDT...SKIES ACROSS THE TRI-STATE REGION ARE
PARTLY TO MOSTLY CLOUDY. A WARM FRONT STRETCHED ACROSS THE REGION
FROM ROUGHLY ST FRANCIS KANSAS TO COLBY TO HILL CITY. A SURFACE LOW
IS ALSO APPARENT ON SATELLITE IMAGERY OVER YUMA COUNTY COLORADO.
TEMPERATURES NORTH OF THE WARM FRONT ARE IN THE UPPER 40S TO LOW 60S
WITH NORTHEAST WINDS. TEMPERATURES SOUTH OF THE WARM FRONT HAVE
CLIMBED INTO THE UPPER 60S TO LOW 70S WITH SOUTH WINDS BEING
OBSERVED. ALOFT...A SHORTWAVE TROUGH IS MOVING ACROSS SOUTHWEST
KANSAS TOWARDS THE TRI-STATE REGION.

FOR THIS AFTERNOON...THUNDERSTORM DEVELOPMENT STILL APPEARS HIGHLY
CONDITIONAL. THE SHORTWAVE TROUGH MOVING IN FROM THE SOUTH WILL
ASSIST THUNDERSTORM DEVELOPMENT IF THE ENVIRONMENT IS RIGHT.
HOWEVER...THE MAIN PROBLEM IS THAT THERE IS A CAP OVER THE FORECAST
AREA. ADDITIONALLY...FORECAST GUIDANCE IS OVER-PREDICTING THE LOW
LEVEL MOISTURE. THIS IS HAVING ADVERSE IMPACTS ON THE FORECAST
INSTABILITY. THEREFORE...AM STRUGGLING ON IF THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON. IF THE STORMS CAN BREAK THE CAP AND SUSTAIN
THEMSELVES IN A HIGHLY SHEARED ENVIRONMENT...THEN SUPERCELL
THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND A TORNADO
OR TWO WOULD BE LIKELY. AT THIS POINT HOWEVER...THERE IS LOW
CONFIDENCE ON IF STORMS WILL ACTUALLY DEVELOP. CONDITIONS NEED TO BE
MONITORED IN CASE AN UPDRAFT IS ABLE TO SUSTAIN ITSELF.

THE BETTER CHANCE FOR THUNDERSTORMS ARRIVES THIS EVENING AS A COLD
FRONT OVER NORTHEAST COLORADO SURGES SOUTHEAST THROUGH THE REGION.
HIGH-RESOLUTION GUIDANCE HAS PICKED UP ON THIS WITH SEVERAL MEMBERS
OVER THE LAST FEW RUNS. INSTABILITY AND DOWNDRAFT CAPE BUILD UP THIS
AFTERNOON SHOULD BE WANING AS THE FRONT MOVES IN. THEREFORE...THERE
IS UNCERTAINTY ABOUT THE SEVERE POTENTIAL. A FEW STRONGER WIND GUSTS
AND SOME SMALL HAIL ARE MORE LIKELY WITH THESE STORMS THAN ANY
SEVERE WEATHER. IN ADDITION TO THE STORMS...THIS FRONT WILL BRING
MUCH COOLER TEMPERATURES AND NORTHWEST WINDS OF 20-30 MPH...GUSTING
45 MPH.

FOR TOMORROW...REDUCED PRECIPITATION CHANCES ARE FORECAST AS THIS
UPPER LEVEL DISTURBANCE EJECTS NORTHEAST. A BAND OF SHOWERS IS
POSSIBLE EAST OF HIGHWAY 83 IN THE MORNING. OVERALL...PRECIPITATION
AMOUNTS SHOULD BE LIGHT. ONE OTHER ITEM TO NOTE IS THAT THERE WILL
BE A LOW LEVEL JET OVER THE REGION DURING THE MORNING HOURS. AS
DAYTIME MIXING BEGINS...EXPECTING NORTHWEST WINDS TO REINTENSIFY.
EXPECTING WIND SPEEDS OF 20-30 MPH...GUSTING 45 MPH DURING THE
MORNING AND EARLY AFTERNOON HOURS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 141 PM MDT TUE APR 26 2016

A FEW SHOWERS WILL LINGER IN SOUTHWEST NEBRASKA WEDNESDAY EVENING
BEFORE ENDING AS THE UPPER LOW PULLS AWAY TO THE NORTH. SHORTWAVE
RIDGING WILL FOLLOW FOR THURSDAY WITH DRY CONDITIONS AND
TEMPERATURES NEAR NORMAL. IT WILL BE SHORT LIVED HOWEVER AS THE
NEXT SYSTEM WILL EMERGE FROM THE DESERT SOUTHWEST THURSDAY NIGHT
AND ONTO THE CENTRAL HIGH PLAINS FOR FRIDAY BRINGING ANOTHER ROUND
OF SHOWERS. COOL EASTERLY WINDS AT THE SURFACE WILL KEEP SBCAPE
NIL...THOUGH MUCAPE IS NONZERO SO CANNOT RULE OUT AN ISOLATED
ELEVATED THUNDERSTORM. SEVERE WEATHER IS NOT ANTICIPATED. TOTAL
QPF FOR THURSDAY NIGHT/FRIDAY RANGES FROM AROUND A HALF INCH IN
MCCOOK TO UP TO 1.25 INCHES IN NORTHEAST COLORADO. THE UPPER LOW
WILL LINGER THROUGH AT LEAST SATURDAY NIGHT WITH A CHANCE OF
WRAPAROUND SHOWERS...BUT QPF WILL BE LIGHTER OVER THE WEEKEND. THE
NEXT UPPER SYSTEM WILL STALL OVER THE CENTRAL ROCKIES EARLY NEXT
WEEK. SHORTWAVE ENERGY ROTATING AROUND IT WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE END OF THE
LONG TERM PERIOD. TEMPERATURES WILL GENERALLY BE NEAR TO SLIGHTLY
BELOW NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 535 PM MDT TUE APR 26 2016

ISOLATED THUNDERSTORM IS SLOWLY MOVING INTO SW NEBRASKA WEST OF
KMCK TERMINAL. CONFIDENCE IS LOW AT THIS TIME THAT THIS
THUNDERSTORM WILL MOVE WITHIN THE VICINITY OF THE TERMINAL...SO
AT LEAST FOR THE FIRST FEW HOURS OF THE TAF PERIOD I KEPT VCTS
OUT. BETTER SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED AT BOTH
KGLD AND KMCK TERMINALS BY LATE THIS EVENING WITH COVERAGE
DIMINISHING LATE TONIGHT. A COLD FRONT WILL MOVE THROUGH THE
REGION WITH GUSTY NORTH WINDS SHIFTING TO THE NORTHWEST. STRONGEST
WIND GUSTS IN THE TAF PERIOD WILL BE DURING THE DAY WEDNESDAY WHEN
GUSTS 35-40KT WILL BE POSSIBLE BEHIND DEPARTING UPPER LEVEL
SYSTEM. IFR CONDITIONS WILL BE POSSIBLE ALONG/BEHIND THIS FRONT
LATE THIS EVENING THROUGH THE MORNING HOURS...HOWEVER CONFIDENCE
IS HIGHER IN CIGS REMAINING 1000KFT OR HIGHER. ADJUSTMENTS WERE
MADE TO REFLECT LATEST SHORT RANGE GUIDANCE TRENDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DR
SHORT TERM...RRH
LONG TERM...024
AVIATION...DR
Hazardous weather outlook, Apr 26, 8:25 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT TUE APR 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280130-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
725 PM MDT TUE APR 26 2016 /825 PM CDT TUE APR 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THIS EVENING...WITH NUMEROUS LIGHT RAIN SHOWERS AND
ISOLATED THUNDERSTORMS AFTER MIDNIGHT. A FEW STRONG TO SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE THIS EVENING MAINLY ALONG AND
EAST A MCCOOK NEBRASKA TO HILL CITY KANSAS LINE. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORM ACTIVITY
AFTER MIDNIGHT IS NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE WEEK. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE...MAINLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, Apr 26, 11:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 PM CDT TUE APR 26 2016

KSZ014-015-270445-
THOMAS KS-SHERIDAN KS-
1121 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 1145 PM CDT...

AT 1121 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REXFORD...OR 15 MILES NORTHWEST OF HOXIE...MOVING WEST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REXFORD AND SELDEN.

LAT...LON 3942 10059 3943 10087 3957 10078 3957 10056
TIME...MOT...LOC 0421Z 098DEG 14KT 3948 10068

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 11:24 PM CDTSpecial Weather StatementGLDSheridan36 min
Apr 26, 11:36 PM CDTSpecial Weather StatementGLDThomas24 min
Apr 27, 2:48 AM CDTAreal Flood WarningGLDRawlins3 hr
Apr 27, 2:57 AM CDTAreal Flood WarningGLDCheyenne3 hr
Apr 27, 3:10 AM CDTAreal Flood WarningGLDSherman, Thomas3 hr
Apr 27, 3:25 AM CDTAreal Flood WarningGLDCheyenne, Rawlins3 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.